Share this article

print logo

THERE ARE MANY CAUSES OF NAIL DISORDERS

Q: I am a 73-year-old woman in good health. However, in the last year, all my fingernails have become increasingly ridged from the cuticle to the end of the nail. What causes this? Is it part of the aging process?

-- G.S., Buffalo

A: The causes of nail disorders can be generally classified as being localized or systemic. Nail disorders can also be caused by hereditary factors, but there's not much you can do about that situation.

Localized nail disorders usually affect only one or a few (but rarely all) nails and are due to injury caused by local trauma or infection, or by exposure to irritants.

Trauma, such as hitting your finger with a hammer, is a common cause of nail injury. Nails injured in this way, while painful for a while, usually repair themselves over a month or two. Sometimes, pressure (caused by an accumulation of blood and fluid) builds up under the nail and must be relieved by drilling a hole in the nail.

Fungal or bacterial infections in and around the nail bed can affect the appearance of nails. Antibacterial and antifungal creams or lotions, even isopropyl alcohol or hydrogen peroxide, can combat these infections. Some fungal infections of nails are difficult to control and require strong prescription medicines.

Many household and workplace materials can irritate the skin around nails and the nails themselves. Sometimes, prolonged exposure to water and detergents can result in separation of the nail from the nail bed (onycholysis).

Wearing gloves is a good idea when working with strong irritants.

Allergic reaction to certain chemicals, including some found in nail beauty products, can cause nail disorders. Nail disorders due to allergic reactions can affect some or all nails.

Systemic (throughout the body) nail disorders usually affect all the nails and can be caused by diseases or drugs. Diseases that cause nail disorders, such as discoloration and thickening, can include psoriasis and thyroid problems. Reaction to certain drugs can result in changes in nails.

Transverse (side to side) furrows in most if not all nails can sometimes occur after a serious injury or surgery. "Washboard" ridges, such as you describe, also often occur in nails and go away without a cause being found.

You didn't mention the extent of the ridges or any other symptoms, such as discoloration or pitting. Without this and other information, it's difficult to speculate on the cause of your nail problem. You may want to review your medical history over the past year to look for a possible culprit.

Otherwise, if you feel that your nails are unsightly and the condition detracts from your appearance -- or if you can actually see the situation becoming progressively worse -- you may wish to discuss a possible treatment plan with a health-care professional, perhaps a dermatologist.

Dr. Allen Douma welcomes questions from readers. Although he cannot respond to each one individually, he will answer those of general interest in his column. Write to Dr. Douma in care of Tribune Media Services, 435 N. Michigan Ave., Suite 1400, Chicago, Ill. 60611. His e-mail address is DRFamily@aol.com.

This column is for informational and educational purposes only. It is not intended to provide medical advice or take the place of consultation with a doctor or other health-care provider.

There are no comments - be the first to comment